Intended for healthcare professionals

Letters

Close observation in intensive care unit is required when naloxone infusion ends

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7070.1480a (Published 07 December 1996) Cite this as: BMJ 1996;313:1480
  1. Simon Finfer
  1. Senior staff specialist in intensive care Royal North Shore Hospital, St Leonards, NSW, Australia 2065

    EDITOR,—T J Hendra and colleagues report the death of a young man from methadone toxicity.1 This case provides an important lesson that the authors have missed. The patient, who had a potentially fatal serum methadone concentration, was discharged from an intensive care unit to a general medical ward while receiving treatment with naloxone by intravenous infusion. The infusion stopped at 3 30 am, and 30 minutes later he was sleeping, but no report of his neurological status is given, and he may have been comatose at that time. The authors report no further assessment of the patient until he was found dead 2 hours 55 minutes later.

    Naloxone's elimination half life may be as short as 30 minutes, and recurrence of coma after treatment is stopped is well recognised. This is especially likely when long acting opioids are involved. Patients requiring a naloxone infusion should be managed in an intensive care unit and closely observed for recurrence of toxicity after the infusion stops. The likely sequence of events in this case is that the naloxone infusion ended while the patient was in a darkened general medical ward in the middle of the night and he then lapsed into a coma induced by methadone, had an unwitnessed respiratory arrest, and died.

    The shortfall in resources for intensive care in Britain is well known internationally.2 If the crisis has reached such proportions that simple lifesaving measures such as naloxone infusions cannot be managed in intensive care units then explicit instructions must be given to ward nursing staff for close observation and formal neurological assessment of patients when naloxone infusions end. This is particularly so if the infusion is to stop in the middle of the night, when casual observation of deterioration is least likely. If these measures are not taken this tragic incident will be repeated. In the hospital where I work all deaths in hospital of patients who have been treated in the intensive care unit are reviewed at a monthly meeting attended by the intensive care specialists and a representative of the hospital's quality assurance programme. Had this death occurred in my hospital it would have been classified as preventable, and the management of the patient after the naloxone infusion finished would have been considered substandard.

    References

    1. 1.
    2. 2.
    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription